Wisconsin, 2003

Tornadoes in Wisconsin, June 8, 2003

June 8, 2003 · NWS GRB · 6 events in 3 counties and zones

) but no damage was reported. Two other tornadoes that touched down over Lake Winnebago were viewed by numerous participants of a fishing tournament that was taking place on the lake.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Showers and thunderstorms developed across central and east-central Wisconsin during the late morning and afternoon hours, producing funnel clouds and four tornadoes.A slow moving tornado that touched down about 4 miles south of Marshfield (Wood co.) tore siding from a garage, broke windows, destroyed a playhouse and a dog house, and blew two 50 pound barrels 200 yards away.A tornado briefly touched down west of Oshkosh (Winnebago co.) but no damage was reported. Two other tornadoes that touched down over Lake Winnebago were viewed by numerous participants of a fishing tournament that was taking place on the lake. One of these tornadoes touched down about 5 miles east of Oshkosh (Winnebago co.) and the other touched down about 4 miles west of Brothertown (Calumet co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 8, 3:00 AM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Jun 8, 3:00 AM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SUN JUN 8 2003

LARGE SCALE FLOW PATTERN ACRS THE CONUS EXPECTED TO UNDERGO CHGS DURING
THE UPCOMING WK. TWO SIG SHRTWVS EXPECTED TO MV THROUGH/OUT OF NRN
PLAINS TROF BEFORE FLOW FLATTENS AND JET BEGINS TO SHIFT NWD. THOSE
SYSTEMS ARE LIKELY TO BRING SIG PCPN TO THE RGN. PCPN CHCS DURING THE
LATTER PART OF THE WK WL DEPEND MORE ON WKR SHRTWVS IN FLATTER UPR FLOW
AND BE MORE DIFFICULT TO TIME. THE NWD SHIFT OF THE JET WL ALLOW TEMPS
TO RETURN TO LEVELS CLOSE TO SEASONAL NORMALS.

STG UPR SYSTEM TRACKING JUST S OF THE AREA WL BRING WIDESPREAD RN TO THE
AREA TDA. EARLY MORNING STLT IMAGERY SHOWED WELL DEFINED COMMA HEAD
FORMING ACRS WI/MN/IA. BEST GUESS WAS THAT THE HEAVY STEADY RN WITH MAIN
COMMA HEAD WL SET-UP ALONG/N OF A ISW-MNM LINE. S OF THAT...PCPN WL TEND
TO BE A BIT MORE SHOWERY AS UPR DRY SLOT DRIVES NEWD. MID-LVL LAPSE
RATES OVER 7 C DEG/KM IN THE DRY SLOT COMBINED WITH STG FORCING FM UPR
SYSTEM SHOULD PRODUCE BANDS OF CONVECTIVE PCPN IN E-C WI...ESP DURING
THE LATE MORNING AND AFTN.

VERTICAL STRUCTURE OF THE SYSTEM WAS RATHER DISJOINTED EARLY THIS
MORNING...WITH MAIN SFC LOW ACTUALLY NNW OF UPR SYSTEM. THAT WAS A
RESULT OF COMPLEX SFC PRESSURE PATTERN LEFT BEHIND BY PREV SYSTEM.
EXPECT SYSTEM TO EVOLVE INTO A MORE TYPICAL CONFIGURATION BY THIS AFTN.
TRACK OF SFC LOW IMPORTANT TO TEMP FCST IN E-C WI...SINCE IT WL
DETERMINE WHETHER OR NOT THE WINDS ARE OFF THE LAKE. 06Z RUC INDICATED
SFC LOW WL TRACK NR/JUST S OF GRB EARLY THIS AFTN. AS A RESULT...THE FOX
VALLEY COULD SEE A BRIEF RISE IN TEMPS DURING THE MID-DAY HRS...THOUGH
READINGS WL STILL BE BLO NORMAL. TEMPS PROBABLY WON/T GO ANYWHERE IN
AREAS FARTHER NW THAT GET STUCK UNDER THE STEADIER RN SHIELD.

SYSTEM SHOULD EXIT THE AREA TNGT. ALTHOUGH SOME FG WL BE POSSIBLE...
THERE SHOULD BE ENOUGH OF A SFC PRESSURE GRADIENT TO GENERATE SOME WIND
AND KEEP THE FG FROM GETTING OUT OF HAND.

QUIET WX EXPECTED MON BEFORE THE NEXT SYSTEM ARRIVES FOR MON NGT/TUE.
SYSTEM NOW PROGGED TO ARRIVE A LITTLE MORE QUICKLY THAN EARLIER
EXPECTED. SINCE JET WL BE IN THE PROCESS OF SHIFTG NWD...EARLIER ARRIVAL
LIKELY TO RESULT IN A TRACK FURTHER S THAN EXPECTED YDA. THE LASTEST
RUNS OF THE MED RANGE MODELS CAST SOME DOUBT ABOUT WHETHER SFC LOW WL
TRACK N OR S OF THE AREA. IN EITHER CASE...STRENGTHENING LLJ DRIVING
INTO LOW-LEVEL BAROCLINIC ZONE LIKELY TO GENERATE AN MCS MON NGT. KEPT
POPS IN HIGH CHC CAT FOR NOW. FASTER MVMT OF SYSTEM MIGHT GET IT E OF
THE AREA EARLY ENOUGH TO CONFINE THE MAIN TSTM THREAT TUE TO THE MORNING
AND THUS REDUCE RISK OF SVR WX. HOWEVER...NOT CONFIDENT ENOUGH TO COMMIT
TO THAT TIMING IN THE FCST YET.

QUIET WX EXPECTED WED...THEN PCPN CHCS HARDER TO TIME DUE TO FLATTER
NATURE OF UPR FLOW. NOTHING IN THE LATEST ROUND OF MED RANGE GUID
SUPPORTED MAKING ANY SIG CHGS TO THE PREV FCST...BUT DID SOME TEAKING TO
BLEND BETTER WITH SURROUNDING OFFICES. MED RANGE MODELS CONTD TO
INDICATE THE DEVELOPMENT OF A TROF NR THE WEST COAST DURING THE LATTER
PART OF THE WK AND INTO THE UPCOMING WEEKEND. THAT WL LEAD TO SOME
BUILDING OF A RIDGE DOWNSTREAM OVER THE CENTRAL U.S...HIGHER UPR HEIGHTS
ACRS THE AREA...AND WARMER TEMPS. HOWEVER...IF PATTERN BECOMES TOO
AMPLIFIED WE COULD GET CAUGHT IN SITN WHERE ERN U.S. TROF REFORMS AND NW
FLOW DRIVES COOL HIGH PRESSURE SWD FM HUDSON BAY.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 8, 10:45 AM CST, 55 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL PUSH THROUGH NORTHEAST WISCONSIN
THROUGH THE AFTERNOON HOURS. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...THOUGH A FEW OF THE STRONGER STORM MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS...ESPECIALLY EAST OF A LINE FROM GREEN BAY TO OMRO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY...AND AGAIN AT THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jun 8, 11:25 AM CST, 15 minutes before
082330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1225 PM CDT SUN JUN 8 2003

...COLD AIR FUNNELS OVER NORTHEAST WISCONSIN...

SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED FROM WAUSHARA AND
WINNEBAGO COUNTIES LATE THIS MORNING AND EARLY THIS AFTERNOON.

GENERALLY...FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL
DEVELOPED AND INTENSE THUNDERSTORMS WHICH FORM IN A WARM...MOIST
AIRMASS. WHEN FUNNEL CLOUDS DEVELOP WITH THIS TYPE OF THUNDERSTORM...
THEY FREQUENTLY DIP TO THE GROUND...AND HAVE SUFFICIENT FORCE TO CAUSE
DAMAGE ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND IS
CALLED A TORNADO.

AN ENTIRELY DIFFERENT WEATHER CONDITION PREVAILS OVER WISCONSIN TODAY.
THERE IS LITTLE POTENTIAL FOR INTENSE THUNDERSTORMS.

A SOMEWHAT DIFFERENT TYPE OF FUNNEL CLOUD FORMS WHEN WEATHER CONDITIONS
ARE SIMILAR TO THOSE OF TODAY. THESE ARE CALLED COLD AIR FUNNELS...AND
ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH WARM HUMID CONDITIONS.

COLD AIR FUNNELS RARELY TOUCH DOWN AND CAUSE DAMAGE. THESE FUNNEL CLOUDS
NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...
ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING.

MORE FUNNEL CLOUDS ARE POSSIBLE OVER NORTHEAST WISCONSIN THIS AFTERNOON.

LAGREE
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 71 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 funnel cloud. Local standard time, as filed.

Tornado, Winnebago

When
June 8, 11:40 AM CST
Where
Winnebago County, 4 mi W of Oshkosh Wittman Fld
Rating
F0
Path length
0.1 mi
Path width
15 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.983, -88.633

Funnel Cloud, Winnebago

When
June 8, 11:45 AM CST
Where
Winnebago County, Omro
Reported by
LAW ENFORCEMENT
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Funnel Cloud, Winnebago

When
June 8, 12:05 PM CST
Where
Winnebago County, Oshkosh
Reported by
LAW ENFORCEMENT
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Tornado, Winnebago

When
June 8, 12:20 PM CST to 12:26 PM CST
Where
Winnebago County, 5 mi E of Oshkosh Wittman Fld
Rating
F0
Path length
0.5 mi
Path width
40 yd
Reported by
GENERAL PUBLIC
Coordinates
43.983, -88.450

Tornado, Calumet

When
June 8, 12:42 PM CST to 12:46 PM CST
Where
Calumet County, 4 mi W of Brothertown
Rating
F0
Path length
0.4 mi
Path width
40 yd
Reported by
GENERAL PUBLIC
Coordinates
43.967, -88.383

Tornado, Wood

When
June 8, 12:59 PM CST to 1:02 PM CST
Where
Wood County, 4 mi S of Marshfield Muni Arpt
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
44.583, -90.183

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyThe tornado archive for Wisconsin, 2003Warnings in Wisconsin, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366751, 5366755, 5366754, 5366752, 5366753, 5366750.